Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 31, NWS Gaylord, MI

July 5, 2007Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 5, 2007, 2:27 PM EDT for Chippewa County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2007, 2:27 PM EDT (18:27 UTC)
Expired
Jul 5, 2007, 3:20 PM EDT
In force
53 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 136 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2007-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2007-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 051827
SVRAPX
MIC033-051930-
/O.NEW.KAPX.SV.W.0031.070705T1827Z-070705T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
227 PM EDT THU JUL 5 2007

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN...

* UNTIL 330 PM EDT

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  INTERSECTION OF M-32 AND...OR ABOUT 19 MILES WEST OF DRUMMOND
  ISLAND...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DETOUR VILLAGE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4611 8416 4600 8423 4596 8405 4597 8388
      4590 8358 4599 8367

$$

LAWRENCE
2 follow-up statements
000 
WWUS34 KAPX 051838
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
237 PM EDT THU JUL 5 2007

MIC033-051930-
/O.CON.KAPX.SV.W.0031.000000T0000Z-070705T1930Z/
CHIPPEWA MI-
237 PM EDT THU JUL 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CHIPPEWA COUNTY...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
ABOUT 19 MILES WEST OF DRUMMOND ISLAND...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DETOUR VILLAGE...

AT 235 PM...THREE QUARTER INCH DIAMETER HAIL WAS REPORTED BY 
EMERGENCY MANAGEMENT NEAR PICKFORD WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4611 8416 4600 8423 4596 8405 4597 8388
      4590 8358 4599 8367

$$
000 
WWUS34 KAPX 051920
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
320 PM EDT THU JUL 5 2007

MIC033-051930-
/O.CAN.KAPX.SV.W.0031.000000T0000Z-070705T1930Z/
CHIPPEWA MI-
320 PM EDT THU JUL 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA COUNTY IS
CANCELLED...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH
AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

LAT...LON 4611 8416 4600 8423 4596 8405 4597 8388
      4590 8358 4599 8367

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:38 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 5, 1:38 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
138 PM EDT THU JUL 5 2007

.AVIATION...A WEAK DISTURBANCE CROSSING THROUGH NORTHERN MICHIGAN
WILL BRING INCREASING SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO THE EARLY EVENING. ALPENA STANDS TO SEE THE BEST SHOT AT ANY
OF THIS ACTIVITY...WHERE WILL INCLUDE A TEMPO MENTION...WHILE
TRAVERSE CITY/PELLSTON MAY BE IN THE CLEAR OWING TO PERSISTENT
NORTHWEST FLOW/INLAND PENETRATION OF MARINE-MODIFIED AIR.
OVERALL...VFR CONDITIONS WILL PREVAIL...THOUGH CERTAINLY IFR
POSSIBLE NEAR ANY THUNDERSTORMS...WHICH ALSO HAVE AN ENHANCED
RISK OF PRODUCING HAIL AND POSSIBLY STRONG WINDS. THINGS WILL
SETTLE DOWN QUICKLY AFTER SUNSET WITH HIGH PRESSURE BEGINNING TO
NUDGE IN FROM THE WEST...AND JUST SOME SCATTERED/BROKEN MID CLOUDS
EXPECTED INTO TOMORROW AFTERNOON AS A WEAK TROUGH OF LOW PRESSURE
PUSHES SOUTH OF THE AREA.

LAWRENCE

&&

.PREV DISCUSSION... /ISSUED 1103 AM EDT THU JUL 5 2007/

UPDATE...ONLY MINOR CHANGES MADE TO GOING FORECAST. EARLY
MORNING ANALYSIS SHOWS BROAD NORTHWEST FLOW ALOFT...WITH SEVERAL
EMBEDDED SHORTWAVES TRAVERSING THE NORTHERN GREAT LAKES. INITIAL
WAVE SCOOTING THROUGH NORTHERN MICHIGAN THIS MORNING HELPED KICK
OFF A FEW SHOWERS/STORMS IN A FAIRLY STEEP LOW/MID LEVEL LAPSE
RATE ENVIRONMENT...WITH MLCAPES AROUND 200-300 J/KG ABOVE A STABLE
BOUNDARY LAYER. THIS AREA OF PRECIP HAS BASICALLY DEPARTED THE
CWA...WITH ATTENTION TURNING UPSTREAM TO SECONDARY PRONOUNCED WAVE
HEADING ACROSS FAR WESTERN LAKE SUPERIOR. THE MAIN FORECAST
CONCERNS FOR TODAY ARE TIMING/COVERAGE OF CONVECTION AS WELL AS
POTENTIAL FOR ANY SEVERE WEATHER.

AREA CURRENTLY IN A BREAK BETWEEN SYSTEMS...AND SHOULD SEE THIS FOR
A COUPLE HOURS PER WEAK SUBSIDENCE...ALLOWING PLENTY OF INSOLATION
(DESPITE SOME LINGERING MID CLOUD AND LIKELY CU DEVELOPMENT) TO
YIELD HIGHS IN THE MIDDLE 70S TO LOWER 80S GIVEN H85 TEMPS IN
THE 13-15C RANGE. 12Z APX SOUNDING INDICATES LITTLE IN THE WAY OF
HEATING NEEDED TO PRODUCE AN UNCAPPED ATMOSPHERE...WITH CONVECTIVE
TEMPS RUNNING AROUND 72-75F. GIVEN FURTHER SLIGHT COOLING/TIGHTENING
OF MID LEVEL LAPSE RATES WITH APPROACH OF MID LEVEL COOL POOL (H5
TEMPS DIPPING TO AROUND -15C OR SO) AND INCREASING FORCED ASCENT
WITH APPROACH OF WAVE AND ADDITIONAL HELP WITH LEFT EXIT REGION OF
JET POINTING INTO THE AREA...ADDITIONAL CONVECTIVE DEVELOPMENT
THIS AFTERNOON SHOULD NOT BE A PROBLEM. LINGERING BOUNDARY LAYER
MOISTURE...WITH SFC TD/S IN THE UPPER 50S TO LOW 60S...AND DECENT
LOW/MID LEVEL LAPSE RATES (850-700MB RATES AROUND 7C/KM AND
700-500MB RATES AROUND 6.5C/KM) WILL YIELD MLCAPES OF 700-1100
J/KG BY LATE AFTERNOON. COUPLED WITH RELATIVELY LOW FREEZING
LEVELS (0C LINE AROUND 10KFT AND WBZ HEIGHTS JUST A HAIR
LOWER)...HAIL CERTAINLY A THREAT...THOUGH WIND ALSO A CONCERN
GIVEN SOME SEMBLANCE OF MID LEVEL DRYING PER UPSTREAM GRB RAOB.

AS FOR TIMING/LOCATION...APPEARS THE BEST CHANCE WILL OCCUR AFTER
18Z TO ALLOW FOR PEAK HEATING AND TIMING OF THE INCOMING WAVE. WITH
RATHER SLACK SYNOTIC FLOW (950MB WINDS AROUND 15 KNOTS)...SHOULD SEE
LAKE BREEZES PENETRATE INLAND OVER MOST AREAS...EXCEPT NORTHWEST
LOWER WHERE APPEARS OVERALL NORTHWESTERLY SYNOPTIC FLOW MAY BE
SUFFICIENT TO OVERCOME ANY MAJOR LAKE BREEZE DEVELOPMENT. WITH THIS
IN MIND...EXPECT THE BEST COVERAGE WILL BE ACROSS ACROSS INLAND
AREAS OF EASTERN UPPER (WITH COLLIDING LAKE BREEZES) AS WELL AS OVER
NORTHEAST LOWER WITH PRIMARY BREEZE BLOWING IN OFF HURON. GIVEN
OVERALL LACK OF DEEP SHEAR (0-6KM VALUES ONLY ABOUT 25-30
KNOTS)...BELIEVE MUCH OF THE CONVECTION WILL INITIALLY BE PULSE IN
NATURE...BUT LIKELY EVOLVE INTO PERHAPS MORE WIDESPREAD COVERAGE AS
OUTFLOW/LAKE BREEZE BOUNDARIES INCREASINGLY COME INTO PLAY.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 5, 10:50 AM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1050 AM EDT THU JUL 5 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-061000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1050 AM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH THE
BEST CHANCE ACROSS NORTHEAST LOWER AND EASTERN UPPER MICHIGAN.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH WIND GUSTS TO
60 MPH AND HAIL UP TO AN INCH IN DIAMETER BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER PARTS OR ALL OF NORTHERN MICHIGAN
SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER SHOULD IT DEVELOP.

LAWRENCE

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:43 PM EDTSpecial Marine WarningAPX46 min
Jul 5, 3:19 PM EDTSevere Thunderstorm WarningAPXMontmorency41 min
Jul 5, 3:32 PM EDTSevere Thunderstorm WarningAPXAlpena58 min
Jul 5, 3:33 PM EDTSpecial Marine WarningAPX87 min
Jul 5, 4:07 PM EDTSpecial Marine WarningAPX50 min
Jul 5, 4:18 PM EDTFlash Flood WarningAPXAlpena117 min
Jul 5, 4:27 PM EDTSevere Thunderstorm WarningAPXAlpena36 min
Jul 5, 4:47 PM EDTSevere Thunderstorm WarningAPXArenac14 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.